Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4) > Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4):567-72

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as

 

CASE REPORT   

Giornale Italiano di Dermatologia e Venereologia 2018 August;153(4):567-72

DOI: 10.23736/S0392-0488.17.04992-6

Copyright © 2015 EDIZIONI MINERVA MEDICA

language: English

Multiple sclerosis following anti-tumor necrosis factor-alpha therapy for psoriasis: first case in Italy?

Maddalena NAPOLITANO 1 , Nicola BALATO 2, Fabio AYALA 2, Teresa CIRILLO 2, Anna BALATO 3

1 Department of Medicine and Health Sciences “Vincenzo Tiberio”, University of Molise, Campobasso, Italy; 2 Section of Dermatology, Department of Clinical Medicine and Surgery, Federico II University, Naples, Italy; 3 Department of Advanced Biomedical Sciences, University of Naples “Federico II”, Naples, Italy


PDF


The use of tumor necrosis factor alpha (TNF-α) antagonists has greatly improved clinical management of psoriasis and other inflammatory diseases, but acute and chronic adverse reactions, including demyelination, are becoming increasingly recognized. We reported a case of multiple sclerosis in a 48-year-old Italian man with plaque psoriasis treated with etanercept. Through a literature review, we found a total of 35 psoriatic patients, including our case, in whom a demyelinating disease developed in course of TNF-α antagonists therapy. Since neurological disorders are rarely associated with the use of anti-TNF-α therapy in psoriatic patients, but have severe side effects, physicians should screen patients before starting therapy, excluding a positive anamnesis for demyelinating disease; if patients receiving anti-TNF-α drugs develop new or unusual neurological symptoms, the anti-TNF-α should be stopped and patients should be properly examined. Furthermore, therapies for demyelinating diseases that could exacerbate psoriasis manifestations should be carefully avoided.


KEY WORDS: Demyelinating disease - Psoriasis - Tumor necrosis factor alpha antagonists - Adverse reaction

top of page